I have a pimple which by now is 3 days old. After I detected a pimple developing on my skin 3 days ago, I immediately treated it with benzoyl peroxide (without my skin getting irritation) and have been applying it ever since and the acne is reducing in size tremendously now. So I am wondering whether, in this case, I will get hyperpigmentation or is it that because I treat it very early, I could prevent hyperpigmentation? Please do help. Thank you! If this helps, I am Asian.
Will I Develop Hyperpigmentation Once I Treat My Pimple?
Doctor Answers (3)
Hyperpigmentation from Pimple
You did the right thing by treating the pimple right away. By reducing inflammation quickly, there is less of an insult to the skin. That said, skin of color (including Asian skin) tends to form hyperpigmentation more easily than lighter skin times, so it is impossible to predict whether hyperpigmentation will form at the site. You can ask your dermatologist to prescribe you an acne medication (such as a retinoid or azeleic acid) that also lightens areas of hyperpigmentation on the skin. Using this in the future will help to prevent both acne and post-inflammatory hyperpigmentation.
Web reference: http://www.clearclinic.com/acne-in-skin-of-color/
Hyperpigmentation in Asian Skin
Asian skin has a frustrating tendency to pigment after injury or irritation. This is why it is so important to control the injury as fast as possible in order to avoid the pigmentary reaction. This is more important than waiting to treat the pigment at a later date. If is does occur, skin lightening agents can be used to specifically treat the area of pigmentation or to use in a more general manner to control the pigmentary process.
Hyperpigmentation from Acne Lesion
It is difficult to say whether you will develop hyperpigmentation from the pimple. Even when you treat a pimple aggressively and quickly, it can still leave hyperpigmentation around when it heals, especially on certain skin types. If you do develop discoloration, talk to your dermatologist about treatments such as topical RetinA and hydroquinone which can help fade the color faster.
Web reference: http://www.barnettdermatology.com/conditions.php?id=15
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.